Utah, 2004

Drought in Utah, October 1 to 31, 2004

October 1 to 31, 2004 · NWS GJT · 7 events in 7 counties and zones

Several storm systems affected eastern Utah during the month. A number of these storms brought moderate to heavy precipitation to some areas, but this offered little relief due to the extensive nature of the drought.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Several storm systems affected eastern Utah during the month. A number of these storms brought moderate to heavy precipitation to some areas, but this offered little relief due to the extensive nature of the drought. A small portion of northeast Utah was improved to severe drought conditions, while extreme drought continued across the remainder of eastern Utah. Please see the November 2004 Storm Data Publication for a continuation on this drought situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 1:50 PM MST, 10 hours 10 minutes earlier.

Area forecast discussion, Sep 30, 1:50 PM MST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MDT THU SEP 30 2004

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
AN UPPER LOW CONTINUED TO CIRCULATE OVER SOUTHWEST UT EARLY THIS
AFTERNOON WHILE A SECONDARY AND WEAKER CIRCULATION CENTER WAS OVER
SOUTHWEST WY ACCORDING SATELLITE IMAGERY AND RUC80 ANALYSIS. A
STRONG VORT HAD ROTATED EAST OF THE CONTINENTAL DIVIDE BY 1300 MDT
RESULTING IN DECREASING UPWARD FORCING ACROSS THE NORTHWEST PLATEAU
WHERE RAIN HAS FALLEN STEADILY DURING THE DAY. TO THE SOUTH...
MORNING SUN HAD GIVEN WAY TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER
HIGHER TERRAIN EARLY THIS AFTERNOON.

TONIGHT: GFS AND ETA NOW IN SYNCH WITH SYNOPTIC DEVELOPMENT DURING
THE NIGHT. LOW CENTERED OVER SOUTHWEST UT BECOMES CUT-OFF FROM THE
PREVAILING FLOW AND IS PROGGED TO RETROGRADE TO THE WEST.
MEANWHILE...THE LOW OVER SOUTHWEST WY PHASES INTO THE NORTHERN
STREAM AS A VIGOROUS WAVE DROPS SOUTHEAST ACROSS THE CENTRAL
ROCKIES. AS A RESULT...FLOW WILL BECOME WESTERLY ACROSS MUCH OF THE
CWFA AND MORE NORTHWEST ACROSS THE NORTH IN THE WAKE OF THIS WAVE.
DIURNALLY DRIVEN SHOWERS AND TSTMS WILL DECREASE THIS EVENING.
HOWEVER...FAVORABLE NORTHWEST FLOW COMBINED WITH DEFORMATION ACROSS
THE NORTH AND WEAK JET INFLUENCE WILL CONTINUE TO BRING LIGHT
SHOWERS TO THE NORTHERN ZONES THROUGH THE NIGHT. AGAIN FELT MOS
GUIDANCE WAS TOO COOL FOR TONIGHT AND RAISED LOWS TO ABOVE GUIDANCE
LEVELS.

FRIDAY: STRONG PUSH OF COLD AIR EAST OF THE DIVIDE WILL HAVE LITTLE
IMPACT ON THE WESTERN SLOPE. FLOW WILL BE LIGHT WITH DEEP TROF EAST
OF THE REGION AND POORLY DEFINED PATTERN TO THE WEST. RESIDUAL
MOISTURE AND DIURNAL WARMING THE MAJOR PLAYERS FOR CONVECTIVE
ACTIVITY ON FRIDAY...SO WILL HIT POPS HARDER DURING THE AFTERNOON.
TEMPERATURES WILL REMAIN COOL FOR THIS TIME OF YEAR...THOUGH 7H
TEMPERATURES SHOW SOME RECOVERY ACROSS THE FAR WESTERN AND
SOUTHWEST PORTION OF THE CWFA. THEREFORE...WENT NEAR OR A LITTLE
ABOVE GUIDANCE IN THE WEST WITH BELOW MOS GUIDANCE IN THE EASTERN
PORTION OF THE CWFA.

FRIDAY NIGHT: LITTLE CHANGE IN PATTERN INDICATED. A WEAK WAVE MAY
IMPACT THE SOUTHERN PORTION OF THE CWFA LATE IN THE NIGHT.
THEREFORE...TAPERED OFF DIURNAL SHOWERS AND THUNDERSTORMS AND KEPT
SOME LOW CHANCES IN FOR MOST MOUNTAIN ZONES OVERNIGHT. EXPECT SOME
BREAKS IN CLOUD COVER SO BEGAN TO TREND FORECAST TOWARD MOS
GUIDANCE.

.LONG TERM (SATURDAY-THURSDAY)...AS THE CURRENT STORM SYSTEM WORKS INTO
THE MISSISSIPPI VALLEY...A SPLIT FLOW IS LEFT IN ITS WAKE WITH THE
NORTH FLOW SINUSOIDAL AND HIGHLY AMPLIFIED SHOWING ONLY SLOW
PROGRESSION. THE SOUTHERN BRANCH IS MORE SUBTLE AND MORE PROGRESSIVE
AND MAYBE THE MORE SIGNIFICANT WEATHER-MAKER FOR THIS REGION. GOOD
MODEL AGREEMENT WITH THE GFS GENERALLY FOLLOWED AS PER NATIONAL
ANALYSIS.

SATURDAY: JET ACROSS NORTHERN NM WITH SIGNIFICANT SHORTWAVE ENERGY
PASSING TO ITS NORTH. INSTABILITY SUFFICIENT TO SET OFF SCATTERED MTN
AND ISOLATED VALLEY STORMS SOME PERSISTING OVERNIGHT NEAR THE
CONTINENTAL DIVIDE.

SUNDAY...NW FLOW LEFT ON THE LEE-SIDE OF THE AMPLIFYING WEST-COAST
RIDGE. ISOLATED POPS FOR THE NORTHERN HIGHLANDS.

MONDAY-WEDNESDAY: TROUGH IN SOUTHERN BRANCH (CUTOFF ENERGY FROM THIS
CURRENT SYSTEM) PROGRESSES INTO CALIFORNIA ON MONDAY AND PASSES THRU THE
REGION ON WEDNESDAY. THIS FORMS A SEMI-REX BLOCK PATTERN TO OUR WEST
THAT RAISES QUESTIONS ABOUT A SLOWER SOLUTION.

THURSDAY: SHORTWAVE RIDGE BUILDS IN AHEAD OF A DEEP PACIFIC TROF
THAT THREATENS WIDESPREAD PRECIP ON SUNDAY.  RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

NL/JOEY
Hazardous weather outlook, Sep 30, 4:00 AM MST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MDT THU SEP 30 2004

COZ001>014-017>023-UTZ022>025-027>029-011159-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
500 AM MDT THU SEP 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT MOST OF
THE FORECAST AREA TODAY AND TONIGHT...PRODUCING LOCALLY HEAVY RAIN...
CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE AREA FRIDAY
THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH
WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. CLOUD TO
GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS WILL BE POSSIBLE WITH
THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Canyonlands / Natural Bridges

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426445, 5426446, 5426447, 5426448, 5426449, 5426450, 5426451.